Texas, 2011

Wildfire in Texas, September 12 to 14, 2011

September 12 to 14, 2011 · NWS BRO · 1 event in 1 county or zone

The combination of near record heat, days of afternoon humidity below 20 percent associated with dry air driven into the inland portions of the Rio Grande Valley behind Tropical Storm Lee (September 1-4) and to the north of Tropical Storm Nate (September 8-10) set the stage for brush fires to grow quickly across the Lower Rio Grande Valley National Wildlife Refuge near Linn/San Manuel (northwest…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The combination of near record heat, days of afternoon humidity below 20 percent associated with dry air driven into the inland portions of the Rio Grande Valley behind Tropical Storm Lee (September 1-4) and to the north of Tropical Storm Nate (September 8-10) set the stage for brush fires to grow quickly across the Lower Rio Grande Valley National Wildlife Refuge near Linn/San Manuel (northwest Willacy County) on September 12th, continuing into September 14th before sufficient containment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 12, 12:39 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 12, 12:39 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
139 PM CDT MON SEP 12 2011

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
HIGH PRESSURE IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL
CONTINUE TO BRING A RELATIVELY DRY AND STABLE AIRMASS TO DEEP SOUTH
TEXAS THROUGH THE SHORT TERM PERIOD.  TEMPERATURES WILL CONTINUE TO
BE NEAR TO SLIGHTLY ABOVE NORMAL FOR THE NEXT FEW DAYS DUE TO AMPLE
AMOUNT OF SUNSHINE.  WINDS WILL BE LIGHT OCCASIONALLY MODERATE
DURING THE DAYTIME HOURS FROM THE SOUTHEAST THROUGH TUESDAY NIGHT.
/65/

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WITH THE MEDIUM RANGE MODELS APPEARING TO BE IN DECENT AGREEMENT...
WEATHER CONDITIONS ARE EXPECTED TO REMAIN QUIET DURING THE LONG TERM
PORTION OF THE FORECAST.  A SHORTWAVE TROUGH...PASSING ACROSS THE
NORTHERN PLAINS...IS EXPECTED TO HAVE ENOUGH AMPLITUDE TO PUSH A
WEAK COLD FRONT SOUTH THROUGH THE LONE STAR STATE.  THERE MAY BE
ENOUGH MOMENTUM TO PUSH THE FRONT SOUTH OF THE IH-10 CORRIDOR IN THE
FRIDAY/SATURDAY TIME FRAME.

BUT IF YOU ARE WAITING FOR THE FRONT TO MOVE SOUTH OF THE RIO
GRANDE...DO NOT HOLD YOUR BREATH.  RIDGING IN THE MIDDLE AND UPPER
ATMOSPHERE IS EXPECTED TO CONTINUE DOMINATING WEATHER CONDITIONS
ACROSS DEEP SOUTH TEXAS.  THE FRONT IS BASICALLY EXPECTED TO SLOWLY
DISSIPATE AS IT MOVES SOUTH OF THE COASTAL BEND.  AS SUCH...NO
SIGNIFICANT CHANGE IN AIRMASS IS EXPECTED ACROSS OUR AREA.
TEMPERATURES THROUGH THE LONG TERM WILL LIKELY REMAIN ABOVE SEASONAL
AVERAGES.

THERE MAY BE A GLIMMER /REPEAT...GLIMMER/ OF HOPE IN THE RAINFALL
DEPARTMENT.  A PERSISTENT EAST TO SOUTHEAST WIND FLOW IS EXPECTED TO
DEEPEN LOW-LEVEL MOISTURE ACROSS THE REGION.  PRECIPITABLE WATER
VALUES MAY APPROACH 2 INCHES BY THE WEEKEND...WHICH COULD ASSIST IN
THE DEVELOPMENT OF SOME SEABREEZE CONVECTION.  WITH THIS FORECAST
PACKAGE...I HAVE KEPT PRECIPITATION PROBABILITIES BELOW GUIDANCE
VALUES AS MID-LEVEL TEMPERATURES ARE EXPECTED TO REMAIN ON THE WARM
SIDE.  /53/

&&

.MARINE...
TONIGHT THROUGH TUESDAY NIGHT...BUOY 42020 REPORTED SOUTH- SOUTHEAST
WINDS 2 TO 4 KNOTS WITH SEAS OF 3.9 FEET WITH A PERIOD OF 8 SECONDS.
WINDS WILL CONTINUE TO BE LIGHT FROM THE SOUTHEAST THROUGH TUESDAY
NIGHT.  SEAS WILL BE MODERATE TODAY BECOMING LOW  TONIGHT THROUGH
TUESDAY NIGHT.  A RELATIVELY DRY AND STABLE AIRMASS WILL PREVAIL
OVER THE MARINE AREA THROUGH TUESDAY NIGHT. /65/

WEDNESDAY THROUGH SATURDAY...RIDGING...BOTH AT THE SURFACE AND
ALOFT...WILL CONTINUE EAST TO SOUTHEAST WINDS OVER THE MARINE AREA
INTO THE WEEKEND.  A LONG EASTERLY FETCH IS EXPECTED TO DEVELOP
TOWARD THE END OF THE WEEK...WITH AN INCREASE IN SWELL POSSIBLE
TOWARD THE WEEKEND.  OVERALL THOUGH...IT LOOKS LIKE WINDS AND SEAS
SHOULD REMAIN BELOW SMALL CRAFT ADVISORY OR EXERCISE CAUTION
CRITERIA.  /53/

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  95  77  93 /   0   0   0  10
BROWNSVILLE          76  95  76  95 /   0   0   0  10
HARLINGEN            75  97  75  96 /   0   0   0  10
MCALLEN              77  99  77  99 /   0   0   0  10
RIO GRANDE CITY      76 100  75 100 /   0   0   0  10
SOUTH PADRE ISLAND   81  90  80  91 /   0   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM FORECASTER... FLATT
LONG TERM FORECASTER...  D. BUTTS
Hazardous weather outlook, Sep 12, 2:19 AM CST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
319 AM CDT MON SEP 12 2011

TXZ248>257-131100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
319 AM CDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA. HEAT INDEX READINGS OF UP TO 105
DEGREES WILL OCCUR DURING THE LATE MORNING THROUGH EARLY EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A MODERATE RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
THROUGH THE FORECAST PERIOD. HEAT INDEX READINGS OF UP TO 107
DEGREES WILL OCCUR DURING THE LATE MORNING THROUGH EARLY EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-131100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
319 AM CDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Willacy

When
September 12, 3:08 PM CST to September 14, 5:00 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The US Fish and Wildlife Service reported the development of several wildfires during the afternoon of September 12th on tracts of the Lower Rio Grande Valley National Wildlife Refuge in northwest Willacy County. The fires, which covered 300, 81, and 105 acres, respectively, morphed into a complex that covered 465 acres in an area bounded by State Highway 186, the Hidalgo County line, and East Lake.

Weather conditions across the area for much of the month prior to the fires' development features afternoon humidity between 15 and 20 percent, temperatures between 100 and 107 degrees, and pulse gust 20 foot winds between 15 and 20 mph.

On the day of the rapid fire growth, afternoon temperatures reached 103, humidity fell below 25 percent, and winds gusted between 14 and 20 mph. The fires were gradually contained through the 13th and 14th, with 75% containment by 5 PM CST on the 14th and 90 percent containment by 8 PM CST on the 14th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334743.